Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Duluth, MN

May 9, 2006Bayfield County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 9, 2006, 4:06 PM CDT for Bayfield County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2006, 4:06 PM CDT (21:06 UTC)
Expired
May 9, 2006, 4:30 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Bayfield County, WI

The radar

The Duluth radar (KDLH), 82 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:49 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 9, 2:49 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT TUE MAY 9 2006

.DISCUSSION...FOCUS FOR SHORT TERM IS PRECIP CHANCES. LONG TERM
WILL BW PRECIP CHANCES OVER WEEKEND.

CURRENT SURFACE ANALYSIS INDICATE WIDE AREA OF SHOWERS AND
THUNDERSTORMS ACROSS FORECAST AREA. SOME OF THE STORMS HAVE HAD
PEA TO HALF INCH SIZE HAIL WITH THEM. THE STORMS FORMED IN AN AREA
OF SOLAR HEATING ALONG WITH A SHORT WAVE MOVING THROUGH AREA.
FURTHER EAST...ONLY SHOWERS ARE OCCURING.

MODELS ARE SIMILAR IN SOLUTION FOR FORECAST WITH SOME DIFFERENCES.
FROM LOOKING AT THE DISCUSSIONS FROM NCEP AND RECENT
PERFORMANCE...WILL GO WITH GFS FOR SOLUTION. GFS HAS HAD BETTER
RUN-TO-RUN CONSISTENCY THAN THE NAM. ALSO...THE NAM HAS THE LOW
TOO DEEP. IT INDICATES THER BROAD AREA OF LOW PRESSURE SLOWLY
MOVING EAST NEXT COUPLE OF DAYS. THIS WILL KEEP THE AREA UNSETTLED
THROUGH THE SHORT TERM. FOR TONIGHT...A TROUGH WILL EXTEND FORM
THE LOW PRESSURE AND WILL MOVE ACROSS AREA. THIS WILL KEEP THE
POSSIBILITY OF SHOWERS ACROSS THE AREA TONIGHT. THE LOW MOVES EAST
INTO MICHIGAN BY WED NIGHTS. CYCLONIC FLOW AROUND IT WILL KEEP THE
POSSIBILITY FOR SHOWERS THORUGH THURSDAY.

AS THE LOW MOVES EAST...IT WILL ALLOW COOLER AIR TO FLOW INTO THE
FORECAST AREA. THE UPPER LOW SLOWLY FILLS IN OVER THE WEEKEND BUT
SHORT WAVES ROTATING AROUND THE LOW WILL KEEP THE CHANCE FOR
SHOWERS THROUGH SATURDAY. THERE WILL BE A POSSIBILITY SNOW
SHOWERS IN THE ARROWHEAD REGION FRIDAY NIGHT. SUUNDAY LOOKS FINE
FOR NOW WILL BELOW NORMAL TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  59  37  43 /  60  40  30  40
INL  43  56  35  43 /  60  50  30  20
BRD  46  60  40  54 /  50  60  30  30
HYR  48  62  40  49 /  60  40  40  40
ASX  46  58  39  41 /  50  40  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

STEWART
Hazardous weather outlook, May 9, 6:54 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
654 AM CDT TUE MAY 9 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-101215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
654 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF
NORTHEAST MINNESOTA... NORTHWEST WISCONSIN... AND ADJACENT WATERS
OF WESTERN LAKE SUPERIOR TODAY AND TONIGHT. THE MOST WIDESPREAD
COVERAGE OF STORMS WILL BE GENERALLY EAST OF A LINE FROM INTERNATIONAL
FALLS TO BRAINERD. THE BEST CHANCE FOR STORMS CAPABLE OF
PRODUCING HAIL AND STRONG WINDS THIS AFTERNOON WILL BE ACROSS
NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS ARE EXPECTED TO CONTINUE WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BRANDT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:27 PM CDTSevere Thunderstorm WarningDLHAshland33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.